Texas, 2010

Tornadoes and Hail in Texas, April 20, 2010

April 20, 2010 · NWS AMA · 7 events in 3 counties and zones

and two tornadoes. the hail and winds caused damage to homes and crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$15,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the southwest and south central Texas Panhandle during the evening hours producing large hail...damaging winds...and two tornadoes. Although no injuries were reported...the hail and winds caused damage to homes and crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 1:21 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 20, 1:21 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
221 PM CDT TUE APR 20 2010

.DISCUSSION...
NORTHWEST FLOW CONVECTION OVER THE HIGHER TERRAIN AND MOUNTAINS OF NM
WILL CONTINUE TO PROPAGATE SOUTHEAST TOWARD THE WESTERN PANHANDLES BY
THIS EVENING. WILL BUMP UP THE POPS TO CHANCE ALL SECTIONS OF THE
PANHANDLES THIS EVENING. FEEL BEST CHANCES FOR CONVECTION IN THE
NORTH AND NORTHEAST SECTIONS AS A WEAK FRONTAL BOUNDARY SLOWLY
PUSHES DOWN FROM THE NORTHWEST AND NORTH TONIGHT AND NOCTURNAL LOW
LEVEL SOUTHERLY JET DEVELOPS. WILL ALSO INCLUDE SOME PATCHY FOG LATE
TONIGHT AND WEDNESDAY MORNING...AND AGAIN LATE WEDNESDAY NIGHT AND
THURSDAY MORNING AS LOW LEVEL MOISTURE INCREASES WITH UPSLOPE SURFACE
FLOW. CHANCES FOR CONVECTION INCREASE BY WEDNESDAY NIGHT INTO
THURSDAY AS SURFACE LOW DEVELOPS OVER NORTHEASTERN NM WITH WARM FRONT
EXTENDING SOUTHEAST ACROSS THE PANHANDLES AND DRYLINE DEVELOPS SOUTH
OF THE SURFACE LOW. THREAT FOR SEVERE WEATHER MAY BEGIN TO INCREASE
BY THURSDAY AS DRYLINE MIXES EAST AND SHORTWAVE ENERGY OVER THE
CENTRAL AND SOUTHERN ROCKIES ASSOCIATED WITH CLOSED UPPER LOW OVER
THE GREAT BASIN AND SOUTHWESTERN STATES TRACKS EAST TOWARD THE
PANHANDLES WITH DIFFLUENCE ALOFT. NOCTURNAL LOW LEVEL JET ALSO
EXPECTED TO PERSIST MAINLY ACROSS THE EASTERN HALF OF THE PANHANDLES
THROUGH THURSDAY.

PACIFIC COLD FRONT EXPECTED TO PUSH ACROSS THE PANHANDLES BEHIND THE
DRYLINE LATE THURSDAY AND EARLY FRIDAY. MORE SEASONABLE CONDITIONS
BUT DRIER FRIDAY THROUGH EARLY NEXT WEEK. NO PRECIPITATION EXPECTED.

SCHNEIDER

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS OUTSIDE OF LIGHTNING STARTS AS RAIN CHANCES
INCREASE TONIGHT THROUGH THURSDAY NIGHT. DRIER BUT SLIGHTLY COOLER
CONDITIONS FRIDAY THROUGH EARLY NEXT WEEK. POSSIBLY ELEVATED FIRE
WEATHER CONCERNS FRIDAY AND OVER THE WEEKEND INTO EARLY NEXT WEEK AS
MINIMUM RH VALUES DROP TO NEAR 25 PERCENT OR LESS AND 20 FOOT WIND
SPEEDS INCREASE TO AROUND 15 TO 20 MPH.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                50  72  53  73  45 /  30  20  40  20  20
BEAVER OK                  51  70  54  74  50 /  60  30  50  40  50
BOISE CITY OK              46  66  49  70  42 /  40  30  40  20  10
BORGER TX                  52  74  57  72  50 /  30  20  50  30  20
BOYS RANCH TX              49  78  51  76  45 /  30  20  40  20  10
CANYON TX                  50  76  52  73  44 /  30  20  40  20  20
CLARENDON TX               50  72  54  72  49 /  30  20  40  40  30
DALHART TX                 47  71  49  71  41 /  30  30  50  20  10
GUYMON OK                  50  70  51  70  47 /  50  30  40  40  20
HEREFORD TX                51  80  51  72  43 /  30  20  40  20  20
LIPSCOMB TX                50  72  57  71  53 /  50  30  50  50  50
PAMPA TX                   49  70  54  69  49 /  30  20  50  40  30
SHAMROCK TX                50  73  57  70  53 /  30  20  40  50  50
WELLINGTON TX              51  76  58  73  54 /  30  20  40  40  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

21/11
Hazardous weather outlook, Apr 20, 2:22 PM CST, 2 hours 16 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT TUE APR 20 2010

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
322 PM CDT TUE APR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE WESTERN
TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON HELPED BY
AFTERNOON SURFACE HEATING. THE STORMS WILL CONTINUE TO MOVE SOUTHEAST
DURING THE EVENING HOURS WITH THE ENVIRONMENT IMPROVING AS MID
LEVEL SOUTHWEST FLOW INCREASES OVER THE MOIST SURFACE
FLOW. GIVEN SOME LIMITED INSTABILITY...ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED. HOWEVER...A FEW OF THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT
ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS
COULD APPROACH SEVERE LEVELS ON WEDNESDAY...BUT A GREATER
OPPORTUNITY FOR SEVERE THUNDERSTORMS EXISTS FOR THURSDAY AFTERNOON
AND THURSDAY NIGHT AS A DRYLINE SETS UP OVER THE AREA. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ON WEDNESDAY AND THURSDAY DUE TO
THE THREAT OF SEVERE THUNDERSTORMS.

WYNNE

In the hours before

Special weather statement, Apr 20, 3:54 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CDT TUE APR 20 2010

TXZ011-012-202245-
OLDHAM TX-POTTER TX-
454 PM CDT TUE APR 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR WESTERN POTTER AND
EASTERN OLDHAM COUNTIES.

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM NEAR BOYS RANCH...MOVING EAST AT 5
MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. IN
ADDITION...VERY HEAVY RAINFALL IS LIKELY WITH THIS STORM.

NUNEZ

The radar

The Amarillo radar (KAMA), 58 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Oldham

When
April 20, 4:38 PM CST
Where
Oldham County, 1.38 mi S of Boys Ranch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.510, -102.250

Tornado, Potter

When
April 20, 6:04 PM CST to 6:09 PM CST
Where
Potter County, 3 mi W of Bushland to 2.26 mi WNW of Bushland
Rating
EF0
Path length
1.05 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
35.180, -102.123

A tornado survey was conducted on this tornado which occurred at 1804 CST three miles west of Bushland and just south of Interstate 40. The tornado remained over open country and no damage or injuries were reported directly from the tornado. The tornado was on the ground for approximately one mile with a maximum width of fifty yards. The tornado dissipated at approximately 1809 CST about two miles west northwest of Bushland.

Hail, Potter

When
April 20, 6:10 PM CST
Where
Potter County, 1.49 mi NNE of Bushland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.200, -102.060

The trained spotter also confirmed the tornado reported near Bushland.

Thunderstorm Wind, Randall

When
April 20, 6:45 PM CST
Where
Randall County, 0.57 mi W of Umbarger
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
34.950, -102.110

North facing windows blown out and siding damaged at several residences just northeast of Umbarger.

Hail, Randall

When
April 20, 6:46 PM CST
Where
Randall County, 7.62 mi N of Umbarger
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.060, -102.110

Tornado, Randall

When
April 20, 6:47 PM CST to 6:49 PM CST
Where
Randall County, 3 mi NE of Umbarger to 3.9 mi NE of Umbarger
Rating
EF0
Path length
0.9 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.981, -102.063

A tornado survey was conducted on this tornado. The tornado touched down at 1847 CST approximately three miles northeast of Umbarger. The tornado was on the ground for approximately one mile or less with a path width of fifty yards. The tornado dissipated at approximately 1849 CST approximately four miles northeast of Umbarger. The tornado remained over open country and no damage or injuries were reported directly from the tornado. However...several homes received damage from wind blown hail associated with the rear flank downdraft. Several north facing windows were blown out and hundreds of acres of crops were destroyed.

Thunderstorm Wind, Randall

When
April 20, 6:48 PM CST to 6:49 PM CST
Where
Randall County, 3.24 mi NNE of Umbarger
Measured
59 kt (68 mph) measured gust
Property damage
$25,000
Crop damage
$15,000
Reported by
NWS Storm Survey
Coordinates
34.990, -102.070

National Weather Service damage survey indicated that wind blown hail damaged residences and several other nearby residences. North facing windows blown out and north facing siding were damaged along with hundreds of acres of crops destroyed. The wind damage was likely due to the rear flank downdraft.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221685, 222255, 221686, 221688, 221687, 222258, 221689.